Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 123, NWS Fort Worth, TX

August 21, 2004Lampasas County, Texas

NWS Fort Worth, TX issued this flash flood warning at Aug 21, 2004, 12:59 PM CDT for Lampasas County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2004, 12:59 PM CDT (17:59 UTC)
Expired
Aug 21, 2004, 4:00 PM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Lampasas County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 6.0 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2004-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2004-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 211802
FFWFTW
TXC281-212100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
1259 PM CDT SAT AUG 21 2004

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LAMPASAS COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 400 PM CDT

* AT 1259 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED           
  THUNDERSTORMS WITH VERY HEAVY RAIN 5 MILES NORTHWEST               
  OF LAMPASAS...DRIFTING SLOWLY NORTHEAST.  LOCALLY HEAVY RAIN 
  OF OVER 4 INCHES IS POSSIBLE WITH THESE STORMS.

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR...
  ADAMSVILLE AROUND 230 PM CDT

OTHER LOCATIONS IN THE WARNING INCLUDE KEMPNER

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3123 9855 3104 9843 3107 9794 3139 9823

$$
1 follow-up statement
000 
WGUS74 KFWD 211951
FFSFTW
TXC281-212100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
251 PM CDT SAT AUG 21 2004

...A FLASH FLOOD WARNING CONTINUES FOR LAMPASAS COUNTY UNTIL 400 PM
CDT...

WEATHER SERVICE DOPPLER RADAR INDICATED A LARGE THUNDERSTORM WITH 
VERY HEAVY RAIN OVER THE EASTERN PART OF THE COUNTY BETWEEN 
KEMPNER... RUMLEY AND ADAMSVILLE.  THIS STORM IS DRIFTING SLOWLY 
EAST WITH LOCALLY HEAVY RAIN OF 2 TO 4 INCHES AN HOUR POSSIBLE.
  
PERSONS DRIVING FARM TO MARKET ROAD 5 80 AND U S 1 90 SHOULD BE 
ALERT FOR HYDRO PLANING AND FLOOD WATER OVER THE ROAD.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE WATER COVERS THE ROADWAY OR PAST POLICE BARRICADES.
RAPIDLY RISING WATER CAN ENGULF A VEHICLE AND ITS OCCUPANTS AND SWEEP
THEM AWAY. IF YOUR VEHICLE STALLS IN THE WATER...ABANDON IT
IMMEDIATELY AND SEEK HIGHER GROUND.

LAT...LON 3123 9843 3105 9831 3107 9793 3137 9816

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 11:55 AM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 21, 11:55 AM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
1155 AM CDT SAT AUG 21 2004

.DISCUSSION...
1155 AM AVIATION DISCUSSION.  CURRENT LOW CIGS SHULD GRADUALLY LIFT
AND BECOME SCATTERED EARLY THIS AFTERNOON.  OF BIGGER CONCERN IS THE
DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS ABOUT 75 MILES
WNW OF THE DFW AREA.  WITH THE APPROACH OF THE SHORTWAVE ON THE
WATER VAPOR SATELLITE LOOP FROM WEST TEXAS...I WOULD EXPECT THE
STORMS TO CONTINUE TO DEVELOP WITH AFTERNOON HEATING AND SPREAD INTO
THE DFW AREA SOMETIME AFTER 20Z.  STORMS SHOULD NOT BE SEVERE...BUT
WIND GUSTS TO 35 KT...HEAVY RAIN...AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED.  59

&&

.DISCUSSION...
THUNDERSTORMS WITH HEAVY RAIN CONTINUE TO FORM IN THE VICINITY OF A
STALLED BOUNDARY ACROSS THE SOUTHERN ZONES. WE EXPECT THIS ACTIVITY
TO CONTINUE THROUGH THE AFTERNOON. THEREFORE...WILL INCREASE THE
POPS IN THE SOUTHERN ZONES AND MENTION HEAVY RAIN.  WILL ALSO HAVE
TO ADJUST HIGH TEMPS IN THE SOUTH INTO THE LOWER AND MIDDLE 80S. MAY
SEE SOME ELEVATED SHOWERS AND STORMS AS FAR NORTH AS INTERSTATE 20
THIS AFTERNOON SO WILL BUMP POPS UP A BIT JUST SOUTH OF THE
METROPLEX.

SOME DESTABILIZATION SHOULD OCCUR THIS EVENING AS ANOTHER SHORT WAVE
APPROACHES FROM FAR WEST TEXAS AND EASTERN NEW MEXICO. HAVE DECIDED
TO LEAVE CHANCE TO LIKELY POPS DURING THE EVENING HOURS IN THE
SOUTH.  WILL LOOK AT THE POSSIBILITY OF ANOTHER FLASH FLOOD WATCH IN
THE SOUTH FOR THE AFTERNOON PACKAGE BASED ON WHAT OCCURS THIS
AFTERNOON.

&&

.AVIATION DISCUSSION...
BASE REFLECTIVITY DATA FORM KFWS 88D NOW SHOWING GREATEST
CONCENTRATION OF TRW FROM KFWS...SEWD TO KJWY/KTYR. ALTHOUGH CURRENT
SFC OBS INDICATE VERY WEAK FLOW/CONVERGENCE ACROSS THIS AREA...THE
ACTIVITY APPEARS TO BE DEVELOPING INVOF WEAK LOW-LEVEL THERMAL
BNDRY. SHORT TERM GUIDANCE FROM LATEST RUC/MESOETA PROGS AXIS OF
PRECIPITATION TO SHIFT SWD...ALONG WITH DIFFUSE BOUNDARY THROUGHOUT
THE DAY. ALTHOUGH ADDITIONAL ISOLD/SCT TRW MAY OCCUR LATER THIS
AFTERNOON/EVENING WITH APPROACH OF MID-LEVEL VORT MAX AND NWD RETURN
OF LOW-LEVEL BNDRY...CONFIDENCE IS NOT HIGH ENOUGH TO PLACE IN A TAF
ATTM. CIGS EXPECTED TO REMAIN BKN BUT VFR FOR MAJORITY OF THE
FORECAST PERIOD...WITH SOME SCT DECKS POSSIBLE LATE THIS AFTERNOON.
CLOUD BASES SHOULD BE 4-6 KFT...BUT POTENTIALLY LOWER AROUND KACT.
LIGHT AND VARIABLE SFC WINDS WILL INCREASE FROM THE SOUTH AT ALL
SITES THIS EVENING...AS LEE TROUGH DEEPENS ACROSS THE CENTRAL HIGH
PLAINS.

65/DD

&&

.DISCUSSION...
310 AM
CURRENT CONVECTION MOVING EAST OUT OF CWA...LEAVING WEAK WIND SHIFT
BOUNDARY STRETCHING ACROSS THE REGION. THIS FEATURE SHOULD BECOME
MORE DIFFUSE TODAY WITH WINDS RETURNING TO THE SOUTH ACROSS ALL OF
NORTH TEXAS BY TONIGHT. DEWPOINTS WILL REBOUND NICELY AS THIS
OCCURS...KEEPING MINS UP AT NIGHT.

THE BOUNDARY WILL ALSO HELP IN CONVECTION DEVELOPING TODAY...MAINLY
IN SOUTHERN SECTIONS. WITH HEAVY RAINS MOVING OUT OF THE AREA AND
THE PROSPECT FOR MORE HEAVY RAINS DIMINISHED...WE WILL DROP THE
FLOOD WATCH.  RIPPLES IN ZONAL FLOW WILL KEEP A CHANCE FOR PRECIP
INTO MONDAY WHEN FLOW BACKS TO THE SOUTHWEST AND GIVES THE SOUTHERN
SECTIONS A CHANCE FOR RAIN MIDWEEK...SHIFTING TO THE REMAINDER OF
THE CWA AS TROF DEEPENS OVER THE SOUTHWEST. OVERALL...A MILD BUT WET
PATTERN WILL CONTINUE OVER NORTH TEXAS...NOT QUITE NORMAL FOR LATE
AUGUST.

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX   90  72  92  74 /  20  20  20  20
WACO, TX               91  73  94  75 /  40  20  20  20
PARIS, TX              85  70  90  70 /  20  20  20  20
DENTON, TX             85  70  91  71 /  20  20  20  20
MCKINNEY, TX           85  71  91  71 /  20  20  20  20
DALLAS, TX             89  73  92  74 /  20  20  20  20
TERRELL, TX            88  72  91  73 /  20  20  20  20
CORSICANA, TX          89  73  93  74 /  40  20  20  20
TEMPLE, TX             92  74  94  75 /  40  20  20  20
&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...NONE

&&

42
Hazardous weather outlook, Aug 21, 4:47 AM CDT, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
447 AM CDT SAT AUG 21 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-221100-
ANDERSON TX-BELL TX-BOSQUE TX-COLLIN TX-COMANCHE TX-COOKE TX-
CORYELL TX-DALLAS TX-DELTA TX-DENTON TX-EASTLAND TX-ELLIS TX-
ERATH TX-FALLS TX-FANNIN TX-FREESTONE TX-GRAYSON TX-HAMILTON TX-
HENDERSON TX-HILL TX-HOOD TX-HOPKINS TX-HUNT TX-JACK TX-JOHNSON TX-
KAUFMAN TX-LAMAR TX-LAMPASAS TX-LEON TX-LIMESTONE TX-MCLENNAN TX-
MILAM TX-MILLS TX-MONTAGUE TX-NAVARRO TX-PALO PINTO TX-PARKER TX-
RAINS TX-ROBERTSON TX-ROCKWALL TX-SOMERVELL TX-STEPHENS TX-
TARRANT TX-VAN ZANDT TX-WISE TX-YOUNG TX-
447 AM CDT SAT AUG 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS TODAY
AND TONIGHT...WITH THE GREATEST PROBABILITY OF OCCURRENCE ALONG AND
SOUTH OF A LINE FROM GOLDTHWAITE...TO HILLSBORO AND ATHENS. CLOUD TO
GROUND LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL WILL BE THE
PRIMARY THREATS WITH THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA ON
SUNDAY...WITH THE STORMS EXPECTED TO LINGER INTO MONDAY ACROSS THE
EASTERN HALF OF NORTH TEXAS. SLIGHT CHANCES FOR THUNDERSTORMS WILL
REAPPEAR IN THE SOUTHEAST ON TUESDAY AFTERNOON...AND SPREAD ACROSS
THE ENTIRE AREA BY WEDNESDAY. AT THIS TIME...ORGANIZED SEVERE WEATHER
IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH SUNDAY MORNING.

65/DD

In the hours before

Special weather statement, Aug 21, 8:54 AM CDT, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
854 AM CDT SAT AUG 21 2004

TXZ158-211500-

BELL-
854 AM CDT SAT AUG 21 2004

...SIGNIFICANT WEATHER UPDATE...

AT 854 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF SALADO...OR 6 MILES
SOUTHEAST OF HARKER HEIGHTS...MOVING NORTHEAST AT 5 MPH.

HARKER HEIGHTS...NOLANVILLE AND SALADO ARE IN THE PATH OF THIS STORM.

VERY HEAVY RAIN...FREQUENT LIGHTNING...AND WIND GUSTS TO 40 MPH ARE
LIKELY WITH THIS STORM.

HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AREA SUCH AS
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS THEY MAY BE WASHED OUT.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 9:13 PM CDTSevere Thunderstorm WarningFWDLampasas62 min
Aug 20, 9:58 PM CDTSevere Thunderstorm WarningFWDBell77 min
Aug 20, 10:00 PM CDTSevere Thunderstorm WarningFWDCoryell60 min
Aug 21, 9:16 AM CDTFlash Flood WarningFWDBell3 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.